Alert archive / Nebraska / Flash Flood Warnings in 2004

Flash Flood Warning 12, NWS Omaha, NE

May 23, 2004Pierce County, Nebraska

NWS Omaha, NE issued this flash flood warning at May 23, 2004, 12:00 AM CDT for Pierce County, Nebraska. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2004, 12:00 AM CDT (05:00 UTC)
Expired
May 23, 2004, 4:00 AM CDT
In force
4 hr
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Pierce County, NE

The radar

The Omaha radar (KOAX), 153 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 12:00 AM CDTFLASH FLOODPierce, NESTREET FLOODING AND TORRENTIAL RAIN. HIGHWAY 13 CLOSED.
May 23, 12:00 AM CDTFLASH FLOODPierce, NESTREET FLOODING AND TORRENTIAL RAIN. HIGHWAY 13 CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2882 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2882 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
4.2
Supercell composite
16.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KOAX 230502
FFWOAX
NEC139-230900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1200 AM CDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PIERCE COUNTY IN NORTHEAST NEBRASKA

* UNTIL 400 AM CDT

* AT 1012 PM CDT...TRAINED STORM SPOTTERS REPORTED A FLASH FLOOD.

SOME LOCATIONS AFFECTED INCLUDE...FOSTER...HADAR...MCLEAN...OSMOND...
PIERCE...PLAINVIEW...

DUE TO THE HEAVY RAIN AND RUNOFF OVERNIGHT...FLASH FLOODING WAS 
REPORTED AROUND PIERCE AND HIGHWAY 13 HAS BEEN CLOSED.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY AND
MOVE TO HIGHER GROUND.

MOST FLOOD FATALITIES ARE VEHICLE RELATED. AS LITTLE AS SIX INCHES OF
WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. TWO FEET OF
RUSHING WATER CAN CARRY AWAY MOST VEHICLES...THIS INCLUDES PICKUPS
AND SPORT UTILITY VEHICLES.

LAT...LON 4243 9784 4210 9782 4210 9739 4244 9739

$$

ZAPOTOCNY
1 follow-up statement
000 
WGUS73 KOAX 230956
FFSOAX
NEC139-231000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
454 AM CDT SUN MAY 23 2004

...FLASH FLOOD WARNING FOR PIERCE COUNTY ALLOWED TO EXPIRE...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE RAIN HAD 
ENDED AND THE FLASH FLOOD THREAT WAS DIMINISHING...THERE FOR THE 
FLASH FLOOD WARNING FOR PIERCE COUNTY WAS ALLOWED TO EXPIRE.

LAT...LON 4241 9737 4210 9737 4209 9781 4242 9780

$$

ZAPOTOCNY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at May 22, 1:50 PM CDT, 10 hours 10 minutes earlier.

Area forecast discussion, May 22, 1:50 PM CDT, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
150 PM CDT SAT MAY 22 2004

.DISCUSSION...
PRIMARY CONCERNS WILL DEAL WITH THE SHORT TERM AND NEXT ROUND OF SEVERE
WEATHER AND HEAVY RAIN LATE THIS AFTERNOON AND TONIGHT.

REMNANTS OF OUTFLOW BOUNDRY THAT WAS ALONG THE SOUTHERN BORDER
EARLIER THIS MORNING HAS PRETTY MUCH WASHED OUT WITH 18Z SURFACE
ANALYSIS SHOWING MAIN BOUNDRY FROM NORTHERN NEBRASKA INTO NORTHERN
IOWA. 18Z OAX UA DATA ALSO SHOWING THAT MID LEVEL TEMPERATURES HAVE
RECOVERED QUICKLY FROM EARLIER THIS MORNING SO LATEST SPC DISCUSSION
SEEMS REASONABLE WITH STORMS EXPECTED TO LIGHT UP AGAIN IN THE
VICINITY OF THE SURFACE BOUNDRY ACROSS NORTHEAST NEBRASKA THIS
AFTERNOON. STILL PLENTY OF MOISTURE IN PLACE WITH 12Z META SETTING
UP 850 THETA-E AXIS FROM SOUTHERN NEBRASKA INTO SOUTHERN IOWA DURING
THE LATE AFTERNOON. THE FLOOD WATCH ISSUED EARLER FOR ABOUT THE
NORTH HALF OF THE CWA STILL LOOKS GOOD AT THIS TIME AND NO
ADJUSTMENTS PLANNED.

OVERALL LITTLE CHANGE TO THE FORECAST WITH A BREAK IN THE ACTIVE
WEATHER FOR SUNDAY AND NEXT CHANCE OF STORMS COMING IN ON MONDAY WITH
NEXT FRONT AND UPPER WAVE.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH 4 PM SAT TO 4 AM SUN FROM BUTLER SAUNDERS AND SARPY
COUNTIES NORTHWARD.
IA...FLOOD WATCH 4 PM SAT TO 4 AM SUN FROM POTTAWATTMIE COUNTY
NORTHWARD.

&&

NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER
/PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY OMAHA WFO WILL
CHANGE TO OMAAFDOAX.  THE WMO CODE WILL REMAIN FXUS63 KOAX.

FOBERT
Hazardous weather outlook, May 22, 5:10 PM CDT, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
510 PM CDT SAT MAY 22 2004

IAZ043-055-056-069-NEZ015-030>034-042>045-050>053-230500-
BOONE-BURT-BUTLER-COLFAX-CUMING-DODGE-DOUGLAS-HARRISON IA-MADISON-
MONONA IA-PLATTE-POTTAWATTAMIE IA-SARPY-SAUNDERS-SHELBY IA-STANTON-
THURSTON-WASHINGTON-
510 PM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST AND EAST
CENTRAL NEBRASKA AND WEST CENTRAL IOWA.

.DAY ONE...TONIGHT AND SUNDAY

SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP AND MOVE
ACROSS THE AREA THIS EVENING. THE PRIMARY HAZARDS WILL BE VERY LARGE
HAIL...DAMAGING WINDS AND FLOODING. ISOLATED STRONG TORNADOES MAY
ALSO OCCUR. THE STORM PREDICTION CENTER HAS INDICATED THAT A MODERATE
RISK OF SEVERE WEATHER IS POSSIBLE. STORMS SHOULD EVENTUALLY EVOLVE
INTO A LARGE CONVECTIVE SYSTEM WITH VERY HEAVY RAINFALL AND LARGE
HAIL EXPECTED OVERNIGHT. A FLOOD WATCH REMAINS IN EFFECT UNTIL 400 AM
CDT.

VERY UNSTABLE AIR WILL REMAIN ACROSS THE AREA THIS EVENING AS
LOW PRESSURE OVER NORTHWEST KANSAS MOVES TO WEST CENTRAL IOWA
BY LATE TONIGHT. THE SEVERE WEATHER AND FLOODING THREAT
WILL LAST WELL INTO EARLY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THUNDERSTORMS ARE ALSO POSSIBLE OVER THE AREA LATE SUNDAY NIGHT
THROUGH MONDAY EVENING AS WELL AS LATE NEXT WEEK.  LATER
HAZARDOUS WEATHER OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT
WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 11 PM CDT. STORM
SPOTTER WILL BE REQUIRED THIS EVENING.

IAZ079-080-090-091-NEZ065>068-078-088>093-230500-
CASS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-RICHARDSON-SALINE-SEWARD-
510 PM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEASTERN NEBRASKA
AND SOUTHWESTERN IOWA.

.DAY ONE...TONIGHT AND SUNDAY

SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS THE
AREA THIS EVENING. THE PRIMARY HAZARDS WILL BE VERY LARGE HAIL AND
DAMAGING WINDS. STRONG TORNADOES WILL ALSO BE POSSIBLE.

VERY UNSTABLE AIR WILL REMAIN ACROSS THE AREA THIS EVENING AS LOW
PRESSURE INTENSIFIES OVER NORTHWEST KANSAS AND MOVES TO WEST
CENTRAL IOWA BY LATE TONIGHT. THE SEVERE WEATHER THREAT WILL
LAST INTO EARLY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THUNDERSTORMS ARE ALSO POSSIBLE OVER THE AREA LATE SUNDAY NIGHT
THROUGH MONDAY EVENING AS WELL AS LATE NEXT WEEK.  LATER
HAZARDOUS WEATHER OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT
WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 11 PM CDT. STORM
SPOTTER ACTIVATION WILL BE REQUIRED ACROSS THE AREA THIS EVENING.

NEZ011-012-016>018-230500-
ANTELOPE-CEDAR-KNOX-PIERCE-WAYNE-
510 PM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS THE AREA.
THE PRIMARY HAZARDS WILL BE VERY LARGE HAIL...DAMAGING WINDS...AND
FLOODING. THE STORM PREDICTION CENTER HAS INDICATED THAT A MODERATE
RISK OF SEVERE WEATHER IS POSSIBLE. STORMS SHOULD EVENTUALLY EVOLVE
INTO A LARGE CONVECTIVE SYSTEM WITH VERY HEAVY RAINFALL AND LARGE
HAIL EXPECTED OVERNIGHT. A FLOOD WATCH REMAINS IN EFFECT UNTIL 400 AM
CDT.

VERY UNSTABLE AIR WILL REMAIN ACROSS THE AREA THIS EVENING AS LOW
PRESSURE INTENSIFIES OVER NORTHWEST KANSAS AND MOVES TO WEST
CENTRAL IOWA BY LATE TONIGHT. THE SEVERE WEATHER AND FLOODING THREAT
WILL LAST WELL INTO EARLY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THUNDERSTORMS ARE ALSO POSSIBLE OVER THE AREA LATE SUNDAY NIGHT
THROUGH MONDAY EVENING AS WELL AS LATE NEXT WEEK.  LATER
HAZARDOUS WEATHER OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT
WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD BE PREPARED FOR ACTIVATION LATER THIS EVENING.

FOBERT

In the hours before

Local storm report, May 22, 11:01 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1101 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND DMG     LINCOLN                 40.82N 96.69W
05/22/2004                   LANCASTER          NE   AMATEUR RADIO

            SEVERAL HOMES DESTROYED AT 56TH AND OLIVE CREEK ROAD.

&&

JB
Local storm report, May 22, 11:06 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1106 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1102 PM     TORNADO          7 W BEATRICE            40.27N 96.88W
05/22/2004                   GAGE               NE   EMERGENCY MNGR

&&

JB
Local storm report, May 22, 11:07 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1107 PM CDT SAT MAY 22 2004 ...COR PLYMOUTH REPORT TIME...

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1022 PM     HAIL             ESE GLENWOOD            41.05N 95.74W
05/22/2004  1.00 INCH        MILLS              IA   AMATEUR RADIO

1155 PM     TORNADO          1 W PLYMOUTH            40.30N 97.01W
05/22/2004                   JEFFERSON          NE   EMERGENCY MNGR

1024 PM     HAIL             1 W PLYMOUTH            40.30N 97.01W
05/22/2004  1.00 INCH        JEFFERSON          NE   EMERGENCY MNGR

            DIME TO QUARTER SIZE HAIL FROM 4 NORTH OF FAIRBURY TO 3
            WEST OF FAIRBURY

&&

JB/TL
Local storm report, May 22, 11:08 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1108 PM CDT SAT MAY 22 2004 ...2ND COR PLYMOUTH REPORT TIME...

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1022 PM     HAIL             ESE GLENWOOD            41.05N 95.74W
05/22/2004  1.00 INCH        MILLS              IA   AMATEUR RADIO

1048 PM     TORNADO          1 W PLYMOUTH            40.30N 97.01W
05/22/2004                   JEFFERSON          NE   EMERGENCY MNGR

1024 PM     HAIL             1 W PLYMOUTH            40.30N 97.01W
05/22/2004  1.00 INCH        JEFFERSON          NE   EMERGENCY MNGR

            DIME TO QUARTER SIZE HAIL FROM 4 NORTH OF FAIRBURY TO 3
            WEST OF FAIRBURY

&&

JB/TL
Local storm report, May 22, 11:19 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1119 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1112 PM     TSTM WND DMG     1 S HICKMAN             40.61N 96.63W
05/22/2004                   LANCASTER          NE   AMATEUR RADIO

            SOUTH OF HICKMAN GRAIN BINS BLOWN DOWN ACROSS ROADS AND
            LIVESTOCK LOOSE IN NORRIS SCHOOL AREA.

&&

JB
Local storm report, May 22, 11:26 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1126 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND DMG     5 NW THURMAN            40.87N 95.82W
05/22/2004                   FREMONT            IA   AMATEUR RADIO

            RAILROAD CARS BLOWN OVER BUILDING ROOF BLOWN ONTO
            HIGHWAY. I-29 MILE MARKER 20.

&&

JB

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:01 PM CDTSevere Thunderstorm WarningOAXDodge, Washington59 min
May 22, 7:13 PM CDTTornado WarningOAXDodge, Washington62 min
May 22, 7:19 PM CDTTornado WarningOAXJefferson, Saline56 min
May 22, 7:56 PM CDTSevere Thunderstorm WarningOAXAntelope, Boone, Madison64 min
May 22, 8:07 PM CDTSevere Thunderstorm WarningOAXPlatte23 min
May 22, 8:09 PM CDTTornado WarningOAXGage, Lancaster66 min
May 22, 8:20 PM CDTTornado WarningOAXSaline10 min
May 22, 8:38 PM CDTTornado WarningOAXSaline67 min
May 22, 8:41 PM CDTSevere Thunderstorm WarningOAXSeward49 min
May 22, 9:01 PM CDTFlash Flood WarningOAXDouglas, Washington6 hr
May 22, 9:05 PM CDTTornado WarningOAXOtoe55 min
May 22, 9:18 PM CDTTornado WarningOAXGage, Lancaster57 min
May 22, 9:31 PM CDTTornado WarningOAXJefferson29 min
May 22, 9:33 PM CDTFlash Flood WarningOAXLancaster, Saline6 hr
May 22, 9:35 PM CDTTornado WarningOAXCass40 min
May 22, 9:45 PM CDTTornado WarningOAXSaline45 min
May 22, 10:02 PM CDTSevere Thunderstorm WarningOAXOtoe58 min
May 22, 10:07 PM CDTSevere Thunderstorm WarningOAXJefferson23 min
May 22, 10:13 PM CDTFlash Flood WarningOAXDodge6 hr
May 22, 10:16 PM CDTFlash Flood WarningOAXMadison6 hr
May 22, 10:17 PM CDTSevere Thunderstorm WarningOAXGage, Lancaster43 min
May 22, 10:22 PM CDTSevere Thunderstorm WarningOAXMadison, Pierce38 min
May 22, 10:23 PM CDTFlash Flood WarningOAXStanton6 hr
May 22, 10:30 PM CDTSevere Thunderstorm WarningOAXJefferson, Saline60 min
May 22, 10:31 PM CDTFlash Flood WarningOAXOtoe6 hr
May 22, 10:54 PM CDTTornado WarningOAXGage, Jefferson66 min
May 22, 11:02 PM CDTFlash Flood WarningOAXGage6 hr
May 22, 11:09 PM CDTSevere Thunderstorm WarningOAXJohnson, Lancaster, Otoe66 min
May 22, 11:26 PM CDTSevere Thunderstorm WarningOAXNemaha64 min

Nearby

Flash Flood Warnings in Nebraska, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.